Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
128 Doctors are Online

Had bypass. Given zyvox with other medicines. Experiencing hallucinations. Side effects of drug?

Hi, I am wondering if there are any long lasting side effects from a drug interaction with the drug zyvox. My husband had 4 bypass and he was given zyvox and he also takes buspirone , bupropion and fluoxetine and venlafaxine . He had hallucinations, ect after being given that and we are concerned what the side effects can be.
Asked On : Thu, 28 Feb 2013
Answers:  2 Views:  73
Report Abuse
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics
Internal Medicine Specialist 's  Response
Thanks for coming to HCM. Sorry to hear about your problems.

I am assuming here that your husband was not taking any other medicines than what you indicated in your query. Zyvox is a good antibiotic but has risk of interactions with several drugs.

Using Zyvox (linezolid) with venlafaxine and/or buspirone increase the risk of a rare but serious condition called the serotonin syndrome, which may include symptoms such as confusion, hallucination, seizure, extreme changes in blood pressure, increased heart rate, fever, excessive sweating, shivering or shaking, blurred vision, muscle spasm or stiffness, tremor, incoordination, stomach cramp, nausea, vomiting, and diarrhea. You have to discontinue venlafaxine for at least two weeks before you start treatment with linezolid.

Using bupropion together with linezolid is not recommended. Medications known as monoamine oxidase inhibitors (MAOIs) including linezolid can increase the side effects such as headache, blood pressure elevations, sleep disturbances, tremor, restlessness, nervousness, anxiety, palpitations, and rapid heartbeat. Serious and potentially life-threatening problems can occur. Generally, you must wait at least 14 days after you stop using a MAOI before you start using bupropion; however, for a few MAOIs, the wait can be as short as 24 hours. Check with your doctor before you start using bupropion if you have been receiving linezolid.
Also, Zyvox interacts with pickled food & sauces, aged cheese & improperly stored meat.

Complete blood counts should be monitored weekly in patients who receive linezolid, particularly in those who receive linezolid for longer than two weeks. If the concomitant serotonergic agent is withdrawn due to symptoms of Serotonin syndrome, discontinuation/withdrawal symptoms might be observed.
Wish your husband a speedy recovery!
Answered: Thu, 28 Feb 2013
I find this answer helpful

3 Doctors agree with this answer

Psychiatrist Dr. Seikhoo Bishnoi's  Response
Dec 2014
Hello dcreel
Welcome to HCM

Zyvox is a medicine that is used in a lot of infections. It is comparatively safer drug but it has week Mono Amine Oxidase properties.
So it is not advisable to take zyvox with conventional antidepressants like TCAs, MAOIs etc.
It also increases the concentration of SEROTONIN, and Fluoxetine which is a SSRI and Venlafexine which is a SNRI drug, and also Buspirone, Bupropion which also increases the concentration of Serotonin. So there are very high chances that Serotonin Syndrome may occur in your husband if Zyvox would be given with these medicines.

So as per my opinion kindly avoid giving zyvox with these medicines and visit your psychiatrist for necessary adjustments in dosing of drugs.

Hope I cleared your doubt.
Take Care
Answered: Thu, 28 Feb 2013
I find this answer helpful

3 Doctors agree with this answer

Disclaimer: These answers are for your information only and not intended to replace your relationship with your treating physician.
This is a short, free answer. For a more detailed, immediate answer, try our premium service [Sample answer]


Loading Online Doctors....
© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor